Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Sioux Falls, SD

May 7, 2002Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2002, 3:53 PM CDT for Charles Mix County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 3:53 PM CDT (20:53 UTC)
Expired
May 7, 2002, 4:30 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 184 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:15 PM CDTHail 0.88Platte, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 072053
SVRFSD
SDC023-072130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 430 PM CDT

* AT 352 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 9 MILES WEST OF
  PLATTE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
ACADEMY AT 410 PM
PLATTE AT 410 PM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4339 9912 4316 9873 4348 9873 4348 9927

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:20 PM CDT, 33 minutes earlier.

Area forecast discussion, May 7, 3:20 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE MAY 7 2002

LOW LVL LIFTING BOUNDARY SOUTH OF CWA...BUT STG MID LVL BOUNDARY
LIFTING WELL NORTH INTO CWA TNGT...WITH ABUNDANT GULF MOISTURE ON
NOCTURNAL JET. THUS SEE NOT ONLY CHC SVR TSTMS FAR SERN CWA NEAR
GOOD LOW LVL INSTABILITY...BUT CHC ELEVATED SVR FURTHER N IN CWA
DURG NGT. AS MID SHIFT MENTIONED...AVN MODEL THE BEST WITH NO
WIERD SOUTH/NORTH...DRY/WET BIASES. UNSURE HOW FAR WARM SECTOR WILL
GET INTO NWRN IA WED...SO WILL COMPROMISE BTWN WARM/COOL FWC/MAV.
ALSO DRY SLOT INTO SRN CWA FOR WED AFTN AND EVE...WITH COOL WINDY
WRAPAROUND CLDS/SCT LGT PRECIP FOR MAINLY NRN CWA LATE WED INTO THU.
NOT MUCH TIME FOR DISC ATTM WITH NEW WATCH IN SRN CWA...BUT NEXT
MAIN CHC...WILL GO LKLY...WILL BE SAT...BUT BASICALLY DRY
THEREAFTER. MRF SHOWS PSBLY SOMETHING TUE...BUT OTHER/NEW MODELS
SLOWER AND WEAKER. OVERALL WARMING TREND FRI THRU TUE.

.FSD...NONE.
RYRHOLM

In the hours before

Special weather statement, May 7, 11:00 AM CDT, 4 hours 53 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE MAY 7 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE WILL MOVE INTO THE NORTHERN PLAINS
BY WEDNESDAY.  AHEAD OF THIS LOW PRESSURE...WEAKER STORM SYSTEMS WILL
ROTATE THROUGH THE AREA BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS.
BECAUSE THE COLD AIR ALOFT IS SO LOW IN THE ATMOSPHERE...HAIL WILL BE
POSSIBLE WITH MANY OF THE THUNDERSTORMS. BY WEDNESDAY AFTERNOON...A
COLD FRONT WILL MOVE THROUGH THE REGION BRINGING WITH IT COLDER AIR.
THIS COLD AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THROUGH THURSDAY.

SDZ038>040-052>060-MNZ071-072-097-080500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-BRULE-AURORA-DAVISON-HANSON-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN...
MITCHELL...
1100 AM CDT TUE MAY 7 2002

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-061>071-MNZ080-081-089-090-098-IAZ001>003-012>014-020>022-
031-032-NEZ013-014-080500-
MURRAY-COTTONWOOD-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-
BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT TUE MAY 7 2002

* FORECAST THROUGH MIDNIGHT:
  WARM...MOIST AIR WILL RIDE NORTH TODAY...BRINGING A MORE UNSTABLE AIR
  MASS TO NORTERHN NEBRASKA...SOUTHERN SOUTH DAKOTA AND NORTHWEST IOWA.
  SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING
  AND CONTINUE INTO WEDNESDAY MORNING.  HAIL WILL BE THE MAIN THREAT
  FROM THESE THUNDERSTORMS AS COOL...RELATIVELY STABLE AIR IN THE LOWER
  PART OF THE ATMOSPHERE WILL MAKE HIGH WIND GUSTS DIFFICULT TO
  ACHIEVE.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 700 PM.

08
Local storm report, May 7, 3:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    GREGORY                   SD   .75 INCH HAIL
05/07/02   GREGORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:33 PM CDTSevere Thunderstorm WarningFSDGregory27 min
May 7, 4:23 PM CDTSevere Thunderstorm WarningFSDAurora52 min
May 7, 4:53 PM CDTSevere Thunderstorm WarningFSDSanborn37 min
May 7, 4:58 PM CDTSevere Thunderstorm WarningFSDDavison32 min
May 7, 5:41 PM CDTSevere Thunderstorm WarningFSDAurora34 min
May 7, 6:10 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
May 7, 6:31 PM CDTSevere Thunderstorm WarningFSDYankton29 min
May 7, 6:39 PM CDTSevere Thunderstorm WarningFSDYankton21 min
May 7, 6:52 PM CDTSevere Thunderstorm WarningFSDTurner38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.